Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Springfield, MO

May 31, 2018Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at May 31, 2018, 10:32 PM CDT for Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 10:32 PM CDT (03:32 UTC)
Expired
Jun 1, 2018, 4:16 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Howell County, MO

The radar

The Springfield radar (KSGF), 148 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

389 
WGUS53 KSGF 010332
FFWSGF
MOC091-010930-
/O.NEW.KSGF.FF.W.0020.180601T0332Z-180601T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1032 PM CDT THU MAY 31 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Howell County in south central Missouri...

* Until 430 AM CDT

* At 1030 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  South Fork...                     Lanton...
  Moody...                          Caulfield...

This warning includes but is not limited to the following low water
crossings...
Highway 142 at The Spring River west of Lanton...
Highway 142 at The Bennetts River west of Moody...
Route K, 3 miles southwest of Pottersville...
Highway 142 at Myatt Creek 4 miles east of Lanton...
and Route JJ at The Spring River just south of Highway 160.

Additional rainfall amounts of two inches will occur in part of 
the warning area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3670 9212 3657 9167 3650 9167 3650 9212

$$

DSA
1 follow-up statement
780 
WGUS73 KSGF 010916
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
416 AM CDT FRI JUN 1 2018

MOC091-010922-
/O.CAN.KSGF.FF.W.0020.000000T0000Z-180601T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-
416 AM CDT FRI JUN 1 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN HOWELL COUNTY IS CANCELLED...
...The Flash Flood Warning has been replaced with a Flood Warning... 

Rapidly rising water and flash flooding are no longer expected. 
However flood waters will linger in low lying areas through mid 
morning. Please continue to heed any remaining road closures.

LAT...LON 3670 9212 3657 9167 3650 9167 3650 9212

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:08 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 31, 6:08 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
608 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 123 PM CDT Thu May 31 2018

A strongly unstable airmass resided over the Missouri Ozarks
region this afternoon. A few boundaries were located across the
area. This boundaries in conjunction with an incoming wave from
Kansas will help to initiate strong to severe storms this
afternoon and evening primarily along and southeast of Interstate
44. All modes of severe weather are possible with this activity
with potential for significant hail up to tennis ball size. The
most intense storms will occur across south central missouri or
southeast of Interstate 44. Most of the storms will move
southeast of the area by 10pm.

Mid level heights rise on Friday with high temps soaring into the
lower 90s at most locations. Heat Indicies will approach the low
100s across western Missouri. No precipitation is expected.

.LONG TERM...(Friday Night through Thursday)
Issued at 123 PM CDT Thu May 31 2018

Attention then turns to Saturday as a mid level shortwave moves
east across Nebraska and Iowa. A complex of storms looks to form
to our northwest Friday night and move southeast toward northern
Missouri by early Saturday morning. Will then need to monitor left
over boundaries as GFS is showing ML capes over 4000j/kg over the
eastern half of the area Saturday afternoon. If storms form they
would likely become severe, forecast trends will need to be
monitored for Saturday afternoon.

Northwest flow pattern will develop through next Tuesday with
generally dry weather until a passing wave brings rain chances
next Wednesday. High temps will remain in the 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 602 PM CDT Thu May 31 2018

For the 00z TAFS, outflow boundary which has been instigator in
storm development this afternoon and evening was south of JLN/SGF
and not expecting anything at their terminals through the period.
For BBG, storms a bit too close to not at least mention with a
vcts wording, but probably will not keep in for more than the
first two hours of the forecast. Have thrown in some MVFR
conditions between 11z-14z with some light fog developing in
almost calm wind field.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, May 31, 8:38 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
838 PM CDT Thu May 31 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
838 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms will continue, mainly across
  south central Missouri through the late evening. Large hail to
  the size of golf balls, and damaging straight line winds up to
  60 mph will be possible with the stronger storms.

  In addition, very heavy rainfall moving across the same
  locations could lead to some localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Another round of thunderstorms is expected on Saturday, mainly
  over the eastern Missouri Ozarks. A few strong to severe storms
  will be possible.

  Afternoon heat index values will reach near 100 degrees Friday
  and Saturday afternoons especially along and west of the
  Interstate 49 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 31, 9:31 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     2 E LICKING             37.50N 91.82W
05/31/2018                   TEXAS              MO   LAW ENFORCEMENT

            MINOR DAMAGE (SMALL OUTBUILDING, A/C UNIT,
            OUTDOOR FURNITURE) AND NO INJURIES. NO TREE
            DAMAGE. DELAYED REPORT.

&&

TEO
Local storm report, May 31, 9:37 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     2 E LICKING             37.50N 91.82W
05/31/2018                   TEXAS              MO   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            E LICKING. MINOR DAMAGE (SMALL OUTBUILDING,
            A/C UNIT, OUTDOOR FURNITURE) AND NO
            INJURIES. NO TREE DAMAGE. DELAYED REPORT.
            TIME ESTIMATED BASED ON RADAR.

&&

TEO
Local storm report, May 31, 9:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ROCKAWAY BEACH          36.70N 93.16W
05/31/2018                   TANEY              MO   PUBLIC

            TREES DOWN AND BOAT DOCKS MOVED AND BROKEN
            LOOSE. TIME ESTIMATED BASED ON RADAR.
            DELAYED REPORT VIA FACEBOOK.

&&

TEO
Local storm report, May 31, 9:49 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
949 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     FORSYTH                 36.69N 93.12W
05/31/2018                   TANEY              MO   FIRE DEPT/RESCUE

            FORSYTH FIRE DEPARTMENT REPORTED A ROOF
            COLLAPSE DUE TO HEAVY RAIN FALL AND A WEAKEN
            STRUCTURE. DELAYED REPORT.

&&

TEO
Local storm report, May 31, 10:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HEAVY RAIN       TECUMSEH                36.59N 92.29W
05/31/2018  U0.00 INCH       OZARK              MO   TRAINED SPOTTER

            TECUMSEH FD SPOTTER REPORTS EXTREMELY HEAVY
            RAINS WITH 45 MPH WINDS.

&&

TEO
Local storm report, May 31, 10:11 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND GST     TECUMSEH                36.59N 92.29W
05/31/2018  E50 MPH          OZARK              MO   FIRE DEPT/RESCUE

            TECUMSEH FD REPORTS STEADY WINDS AT 50 MPH.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningSGFShannon18 min
May 31, 7:03 PM CDTTornado WarningSGFDent, Shannon, Texas27 min
May 31, 7:04 PM CDTSpecial Weather StatementSGFWright41 min
May 31, 7:08 PM CDTSevere Thunderstorm WarningSGFOzark, Taney52 min
May 31, 7:10 PM CDTFlash Flood WarningSGFOzark, Taney4 hr
May 31, 7:14 PM CDTSevere Thunderstorm WarningSGFBarry, Stone14 min
May 31, 7:16 PM CDTFlash Flood WarningSGFShannon4 hr
May 31, 7:16 PM CDTSpecial Weather StatementSGFDouglas44 min
May 31, 7:19 PM CDTSevere Thunderstorm WarningSGFDent26 min
May 31, 7:24 PM CDTSevere Thunderstorm WarningSGFDent, Shannon51 min
May 31, 7:35 PM CDTSevere Thunderstorm WarningSGFTexas40 min
May 31, 7:40 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright50 min
May 31, 7:55 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas50 min
May 31, 7:57 PM CDTFlash Flood WarningSGFDouglas, Wright4 hr
May 31, 7:57 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright13 min
May 31, 7:59 PM CDTSevere Thunderstorm WarningSGFShannon11 min
May 31, 8:01 PM CDTSevere Thunderstorm WarningSGFOzark44 min
May 31, 8:09 PM CDTFlash Flood WarningSGFDent, Shannon, Texas5 hr
May 31, 8:11 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright49 min
May 31, 8:16 PM CDTSevere Thunderstorm WarningSGFShannon14 min
May 31, 8:21 PM CDTSpecial Weather StatementSGFChristian39 min
May 31, 8:24 PM CDTFlash Flood WarningSGFOzark5 hr
May 31, 8:38 PM CDTSevere Thunderstorm WarningSGFDent32 min
May 31, 8:40 PM CDTSevere Thunderstorm WarningSGFChristian, Stone50 min
May 31, 8:43 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark32 min
May 31, 8:53 PM CDTSevere Thunderstorm WarningSGFWright25 min
May 31, 9:01 PM CDTSpecial Weather StatementSGFDouglas44 min
May 31, 9:11 PM CDTSpecial Weather StatementSGFDent49 min
May 31, 9:17 PM CDTSpecial Weather StatementSGFOzark43 min
May 31, 9:22 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark53 min
May 31, 9:28 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney26 min
May 31, 9:45 PM CDTFlash Flood WarningSGFChristian, Stone, Taney6 hr
May 31, 10:12 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min
May 31, 10:45 PM CDTSpecial Weather StatementSGFLawrence45 min
May 31, 11:19 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone41 min
Jun 1, 12:04 AM CDTSpecial Weather StatementSGFBarry41 min
Jun 1, 1:22 AM CDTAreal Flood WarningSGFOzark9 hr
Jun 1, 4:12 AM CDTAreal Flood WarningSGFHowell6 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.